Missouri, 2003

Hail in Missouri, August 19, 2003

August 19, 2003 · NWS SGF · 1 event in 1 county or zone

1 hail, as filed by the National Weather Service.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Springfield, MO wrote its last area forecast discussion before the first event at Aug 19, 11:46 AM CST, 3 hours 39 minutes earlier.

Area forecast discussion, Aug 19, 11:46 AM CST, 3 hours 39 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SPRINGFIELD MO
1246 PM CDT TUE AUG 19 2003

.DISCUSSION...
MID LEVEL RIDGE TO HANG TOUGH FOR ANOTHER DAY BEFORE UPPER IMPULSE
TEMPORARILY DE-AMPLIFIES THIS FEATURE.  MEANWHILE...12Z KSGF
SOUNDING INDICATED A DEEP SOUTH AIRMASS OVER THE OZARKS TODAY WITH
PWATS UP TO 1.70 INCHES.  STORMS WILL DEVELOP THIS AFTERNOON AND SOME
OF THESE WILL BE SEVERE CONTAINING DAMAGING WINDS IN EXCESS OF 60
MPH.  THIS WILL BE THE INITIAL FORECAST CONCERN FOLLOWED BY AN
EXTENSION OF THE HEAT ADVISORY INTO TOMORROW.

SHORT TERM (TONIGHT - FRIDAY)
UPON COORDINATION WITH MISSOURI STATE HEALTH DEPARTMENT AND ALL
MISSOURI WFOS...THE DECISION TO EXTEND THE HEAT ADVISORY THROUGH
WEDNESDAY HAS BEEN MADE.  TEMPERATURE AND DEW POINT FIELDS TOMORROW
WILL BE SIMILAR TO TODAYS WITH WIDESPREAD HEAT INDICES APPROACHING
105 DEGREES NORTH AND WEST OF A LINE FROM BRANSON TO CONWAY TO
ROLLA.  UPPER SHORTWAVE AND ASSOCIATED COLD FRONT WILL APPROACH THE
REGION BY THURSDAY AND SHOULD PROVIDE SOME RELIEF IN THE FORM OF
CLOUD COVER AND POSSIBLY SOME SHOWERS AND THUNDERSTORMS.  FOR NOW WE
ANTICIPATE DISCONTINUING THE HEAT ADVISORY SOMETIME WEDNESDAY
EVENING OR NIGHT.

EARLY AFTERNOON CAPES ARE APPROACHING 4000 J/KG OVER IN SOUTH
CENTRAL MISSOURI WHERE DEW POINTS ARE IN THE MID 70S.  WITH VERY
LITTLE IN THE WAY OF CONVECTIVE INHIBITION OVER MUCH OF SOUTHERN
MISSOURI...STORMS WILL LIKELY FIRE IN THE NEXT FEW HOURS.  DEW TO AN
INVERTED V LIKE ENVIRONMENT UPON HOMOGENIZING BOUNDARY LAYER
MOISTURE...IT WILL NOT TAKE A WHOLE LOT TO PRODUCE WET-DRY HYBRID
LIKE MICROBURSTS AS OBSERVED YESTERDAY AFTERNOON.  FURTHER DETAILS
ARE MENTIONED IN THE 100 PM ISSUANCE OF THE HAZARDOUS WEATHER
OUTLOOK.

NOT A WHOLE LOT CHANGES TOMORROW WITH MOISTURE FIELDS AND THE
OVERALL STRUCTURE OF THE ATMOSPHERE.  HAVE DECIDED TO INTRODUCE MORE
AFTERNOON THUNDERSTORM CHANCES AS UPPER RIDGE FINALLY BEGINS TO
WEAKEN IN RESPONSE TO APPROACHING UPPER LEVEL WAVE.  TIMING OF UPPER
DISTURBANCE AND ASSOCIATED COLD FRONT WILL BE SOMEWHAT TRICKY WITH
THE SPECTRAL MODELS SHOWING A MUCH MORE PROGRESSIVE PASSAGE COMPARED
WITH GRID BASED CALCULATIONS.  WILL STICK TIGHT WITH YESTERDAYS
REASONING AND GO WITH A COMPROMISE ON THIS.  NOT TOO CONFIDENT WITH
THE MAGNITUDE OF FORCING WITH THIS SYSTEM AND THINK A CONTINUATION
OF 30 POPS SHOULD DO THIS EVENT JUSTICE WHEN ITS SAID AND OVER WITH.

LONG TERM...
RIDGE BUILDS BACK IN OVER THE WEEKEND WITH NORTHEAST FLOW KEEPING
LOW LEVEL MOISTURE FIELDS IN CHECK.  SEE NO REASON TO DIFFER FROM
CLIMATOLOGY WITH TEMPERATURES...MAINLY LOW TO MID 90S IN THE
AFTERNOONS...AND UPPER 60S LOW 70S OVERNIGHT.  OTHER THAN A FEW
MINOR TEMPERATURE AND CLOUD COVER TWEAKS...MADE VERY LITTLE CHANGES
IN SIGNIFICANT WEATHER VARIABLES.  DRY FORECAST STILL HOLDS WATER
THROUGH THE WEEKEND AND INTO EARLY NEXT WEEK.

&&

.AVIATION...
A MOIST AND UNSTABLE AIRMASS OVER MUCH OF SOUTHERN MISSOURI WILL
SUPPORT THE DEVELOPMENT OF SHOWERS AND THUNDERSTORMS THIS
AFTERNOON.  LOOK FOR SCATTERED STRONG TO SEVERE STORMS TO FIRE
SOMETIME BETWEEN 130 AND 300 PM.  A DRY LAYER IN THE LOWER LEVEL OF
THE ATMOSPHERE WILL BE SUFFICIENT IN PRODUCING SEVERE DOWNBURST
WINDS IN THE STRONGER STORMS.  HAVE INCLUDED A TEMPO GROUP IN THE
KJLN AND KSGF TAFS FOR THE MENTION OF STORMS.  OTHERWISE PILOTS CAN
EXPECT PLENTY OF TOWERING CUMULUS AND MAINLY VFR CONDITIONS IN
AREAS NOT AFFECTED BY STORMS.

&&

.SGF WATCHES/WARNINGS/ADVISORIES...
.MO...HEAT ADVISORY THROUGH WEDNESDAY FOR AREAS ALONG
AND NORTH AND WEST OF A BRANSON TO CONWAY TO ROLLA LINE.
.KS...HEAT ADVISORY THROUGH WEDNESDAY EVENING FOR ALL KANSAS
COUNTIES.

CRAMER
Hazardous weather outlook, Aug 19, 12:00 PM CST, 3 hours 25 minutes before
KSZ073-097-101-MOZ055>058-066>071-077>083-088>098-101>106-201100-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SPRINGFIELD MO
100 PM CDT TUE AUG 19 2003

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE MISSOURI OZARKS AND EXTREME
SOUTHEAST KANSAS.

.DAY ONE...TODAY AND TONIGHT.

  WEATHER HAZARDS EXPECTED:

  STRONG TO SEVERE THUNDERSTORMS CONTAINING DAMAGING DOWN BURST
  WINDS IN EXCESS OF 65 MPH.

  HEAT INDICES RANGING FROM 103 TO 108 DEGREES.

  AREAS AFFECTED AND TIMING:

  HEAT:  GENERALLY ALONG AND NORTHWEST OF A BRANSON TO ROLLA LINE
  THIS AFTERNOON INTO EARLY THIS EVENING.

  THUNDERSTORMS:  AREAWIDE AFTER 130 PM.

  DISCUSSION:

  THE ATMOSPHERE IS RAPIDLY DESTABILIZING THIS AFTERNOON AS
  STRONG TO SEVERE THUNDERSTORMS ARE EXPECTED TO DEVELOP
  WITHIN THE NEXT FEW HOURS OVER MUCH OF SOUTHERN MISSOURI.
  DUE TO MOISTURE MIXING IN CONJUNCTION AND AN UNUSUALLY DEEP
  BOUNDARY LAYER...SOME OF THESE STORMS WILL LIKELY ACQUIRE SEVERE
  CHARACTERISTICS PRODUCING DAMAGING WIND GUSTS IN EXCESS
  OF 65 MPH.  DUE TO THE PULSE LIKE NATURE OF THIS ACTIVITY...SPOTTER
  ACTIVATION IS NOT ANTICIPATED AT THIS TIME.

  HIGH PRESSURE ALOFT CONTINUES TO SUPPRESS THE MISSOURI VALLEY REGION
  THIS AFTERNOON.  IN RESPONSE...TEMPERATURES WILL RISE TO ABOVE
  100 DEGREES IN SOME AREAS TODAY.  HEAT INDICES ARE EXPECTED TO RANGE
  FROM 103 TO 108 DEGREES IN AREAS NORTH AND WEST OF A LINE FROM
  BRANSON TO ROLLA.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY.

  ONE MORE DAY OF HEAT AND HUMIDITY WILL AFFECT THE OZARKS.
  HEAT INDICES WILL ONCE AGAIN APPROACH 105 DEGREES ON WEDNESDAY
  AFTERNOON OVER EXTREME SOUTHEAST KANSAS AND MUCH OF THE MISSOURI
  OZARKS.  A COLD FRONT IS EXPECTED TO APPROACH THE REGION BY
  THURSDAY EVENING...WHICH WILL PROVIDE MORE CHANCES FOR SHOWERS
  AND THUNDERSTORMS INTO FRIDAY.  SOME OF THESE STORMS MAY ACQUIRE
  SEVERE CHARACTERISTICS...HOWEVER...THE PRIMARY HAZARDS WILL BE
  FREQUENT CLOUD TO GROUND LIGHTNING AND BRIEF PERIODS OF HEAVY RAIN.

.SPOTTER INFORMATION STATEMENT...

  DUE TO THE PULSE LIKE NATURE OF TODAYS AFTERNOON
  THUNDERSTORMS...SPOTTER ACTIVATION WILL NOT BE NEEDED THROUGH
  TONIGHT.

&&

THIS PRODUCT IS NOW AVAILABLE IN GRAPHICAL FORMAT...ALONG WITH OTHER
WEATHER...HYDROLOGICAL AND CLIMATE INFORMATION...AT
HTTP://WWW.CRH.NOAA.GOV/SGF

CRAMER

In the hours before

Local storm report, Aug 19, 9:59 AM CST, 5 hours 26 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
1059 AM CDT TUE AUG 19 2003

TIME(CDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0440 PM    5 E CROSS TIMBERS         MO   .75 INCH HAIL
08/18/03   HICKORY                        REPORTED BY LAW
                                          ENFORCEMENT OFFICIAL.
Local storm report, Aug 19, 10:38 AM CST, 4 hours 47 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
1138 AM CDT TUE AUG 19 2003

TIME(CDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0622 PM    4 N SOUTH WEST CITY       MO   .75 INCH HAIL
08/18/03   MCDONALD                       REPORTED BY PUBLIC.
Local storm report, Aug 19, 1:25 PM CST, 2 hours before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
225 PM CDT TUE AUG 19 2003

TIME(CDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0215 PM    3 S WINONA                MO   WIND DAMAGE
08/19/03   SHANNON                        TREES DOWN ON HWY 19.
                                          REPORTED BY LAW
                                          ENFORCEMENT OFFICIAL.
Local storm report, Aug 19, 2:01 PM CST, 1 hour 24 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
301 PM CDT TUE AUG 19 2003

TIME(CDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0255 PM    DIXON                     MO   .75 INCH HAIL
08/19/03   PULASKI                        REPORTED BY LAW
                                          ENFORCEMENT OFFICIAL.
Local storm report, Aug 19, 3:04 PM CST, 21 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
404 PM CDT TUE AUG 19 2003

TIME(CDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0342 PM    STOVER                    MO   WIND DAMAGE
08/19/03   MORGAN                         POWERLINES DOWN ANS
                                          SHINGLES BLOWN OF A HOME.
                                          REPORTED BY LAW
                                          ENFORCEMENT OFFICIAL.
Local storm report, Aug 19, 3:15 PM CST, 10 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
415 PM CDT TUE AUG 19 2003

TIME(CDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0408 PM    CAMDENTON                 MO   .75 INCH HAIL
08/19/03   CAMDEN                         REPORTED BY LAW
                                          ENFORCEMENT OFFICIAL.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 hail. Local standard time, as filed.

Hail, Camden

When
August 19, 3:25 PM CST
Where
Camden County, 7 mi SE of Wet Glaize
Measured
0.75 in hail
Reported by
BROADCAST MEDIA
Coordinates
37.850, -92.450

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Missouri in 2003Every state in 2003This day in weather historyWarnings in Missouri, August 2003

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5333253.